Updated: 5/25/2021

Anaphylaxis

0%
Topic
Review Topic
0
0
N/A
N/A
Questions
6
0
0
100%
0%
Evidence
3
0
0
Topic
Snapshot
  • A 15-year-old male presents to the emergency room with dyspnea, wheezes, and urticaria. His symptoms developed approximately under an hour after eating at a restaurant. Medical history is significant for asthma and a severe allergic reaction to peanuts and shellfish. Airway, breathing, and circulation is intact. Patient is started on intramuscular epinephrine. 
Introduction
  • A potentially life-threatening systemic allergic reaction
    • can result in airway obstruction as well as cardiovascular collapse
    • rapid onset (minutes to hours)
  • Type I hypersensitivity reaction
    • mast cell and basophil activation leads to inflammatory mediator release
      • via IgE and non-IgE mediated mechanisms
  • Causes 
    • foods (e.g., peanuts)
    • insect stings/bites (e.g., bee stings)
    • medications (e.g., sulfa-medications)
Presentation
  • Physical symptoms 
    • must include at least 2 organ systems 
      • skin and mucosa
        • hives, itching, swelling of the conjunctiva, and swollen lips/tongue/uvula
      • respiratory
        • stridor, wheezes, and shortness of breath
      • cardiovascular
        • syncope
        • hypotension
        • tachycardia
Evaluation
  • Clinical diagnosis
Differential Diagnosis
  • Vasovagal syncope
  • Diseases associated with flushing
    • alcohol-induced
    • rosacea
    • carcinoid tumor
Treatment
  • Ensure airway, breathing, and circulation is intact
  • Intramuscular (IM) epinephrine
    • first-line therapy 
    • IM epinephrine is the preferred route of administration 
    • epinephrine mechanism of action
      • α1 agonism results in
        • increased vasoconstriction and decreases mucosal edema
      • β1 agonism results in
        • increased chronotropy and ionotropy
      • β2 agonism results in
        • bronchodilation and decreases inflammatory mediator release from mast cells and basophils
  • Glucocorticoids and antihistamines have a slower onset of action
    • should only be used as adjunctive therapy to epinephrine
Prognosis, Prevention, and Complications
  • Prevention
    • avoid triggers
    • patient education
  • Complications
    • airway obstruction and cardiovascular collapse
    • Kounis syndrome
      • allergic angina that can lead to acute coronary syndrome or myocardial infarction 

Please rate topic.

Average 5.0 of 2 Ratings

Questions (6)
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK
Question locked
Sorry, this question is for
PEAK Premium Subscribers only
Upgrade to PEAK

(M2.DM.17.4754) A 5-year-old is brought into the emergency department for trouble breathing. He was at a family picnic playing when his symptoms began. The patient is currently struggling to breathe and has red, warm extremities. The patient has an unknown medical history and his only medications include herbs that his parents give him. His temperature is 99.5°F (37.5°C), pulse is 112/min, blood pressure is 70/40 mmHg, respirations are 18/min, and oxygen saturation is 82% on 100% O2. Which of the following is the best initial step in management?

QID: 108994
1

Albuterol

3%

(1/36)

2

Epinephrine

81%

(29/36)

3

Intubation

14%

(5/36)

4

Cricothyroidotomy

3%

(1/36)

5

Albuterol, ipratropium, and magnesium

0%

(0/36)

M 7 D

Select Answer to see Preferred Response

(M2.DM.15.4678) A 3-year-old girl is brought to the emergency department by her father for acute-onset shortness of breath and wheezing. The rash shown in Figure A is found upon brief examination of the patient; the patient reports that the rash itches. While in the emergency department, the patient vomits and has an episode of diarrhea. Her vital signs are as follows: T 38.2, HR 155, BP 75/45, RR 38, and SpO2 99%. Examination is significant for the rash mentioned previously and rapid breathing, but there is no facial or oral swelling noted. On further discussion with the father, he relates that she has been otherwise healthy, except for an ear infection that developed a few days ago. She was seen by her pediatrician yesterday and started on her first dose of a course of amoxicillin this morning. The father relates that she took this medication for a previous ear infection without any issue. Which of the following best describes the pathophysiology of the skin lesions seen in this patient?

QID: 107247
FIGURES:
1

Histamine- and leukotriene-induced subscutaneous smooth muscle contraction

11%

(3/28)

2

Type IV hypersensitivity reaction

32%

(9/28)

3

Histamine-mediated vasodilation with increased vascular permeability resulting in dermal fluid accumulation

50%

(14/28)

4

Acquired anti-desmoglein antibodies disrupt keratinocyte adherence, leading to epidermal bullae

0%

(0/28)

5

Latent antibodies attack basement membrane, resulting in the formation of subepidermal blisters.

4%

(1/28)

M 7 D

Select Answer to see Preferred Response

(M2.DM.14.7) A 20-year-old woman presents to the emergency department after developing a widespread rash when she was playing in the park. She states she feels somewhat light-headed. She is otherwise healthy and has no significant past medical history. Her temperature is 97.0°F (36.1°C), blood pressure is 84/54 mmHg, pulse is 130/min, respirations are 22/min, and oxygen saturation is 95% on room air. Physical exam is notable for bilateral wheezing and a diffuse urticarial rash. Which of the following is the next best step in management?

QID: 102725
1

Albuterol

5%

(5/99)

2

Continuous monitoring

55%

(54/99)

3

Diphenhydramine

1%

(1/99)

4

Epinephrine

38%

(38/99)

5

Normal saline

0%

(0/99)

M 7 E

Select Answer to see Preferred Response

Evidence (3)
VIDEOS & PODCASTS (1)
EXPERT COMMENTS (2)
Private Note